Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 228, NWS Dodge City, KS

June 22, 2017Finney County, Gray County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 22, 2017, 6:42 PM CDT for Finney County, Gray County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2017, 6:42 PM CDT (23:42 UTC)
Expired
Jun 22, 2017, 7:30 PM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
2.5 in
Wind
60.0 mph

Counties Finney County, KS, Gray County, KS

The radar

The Dodge City radar (KDDC), 75 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-755 J/kg
Mixed-layer LCL
2130 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

340 
WUUS53 KDDC 222342
SVRDDC
KSC055-069-230030-
/O.NEW.KDDC.SV.W.0228.170622T2342Z-170623T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
642 PM CDT THU JUN 22 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Central Finney County in southwestern Kansas...
  Northwestern Gray County in southwestern Kansas...

* Until 730 PM CDT

* At 641 PM CDT, a severe thunderstorm was located 6 miles northeast
  of Garden City, moving south at 25 mph.

  HAZARD...Tennis ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Garden City, Pierceville and Garden City Regional Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3809 10090 3816 10074 3791 10040 3782 10088
TIME...MOT...LOC 2341Z 339DEG 22KT 3804 10077 

HAIL...2.50IN
WIND...60MPH
 
$$

RBURG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 6:02 PM CDT, 40 minutes earlier.

Area forecast discussion, Jun 22, 6:02 PM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
602 PM CDT Thu Jun 22 2017

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Friday)
Issued at 151 PM CDT Thu Jun 22 2017

A surface cold front will extend from west central and north
central Kansas by late day. A surface trough of low pressure will
extend south from this cold front into extreme southwest Kansas.
Scattered convection once again is expected to develop along these
boundaries after 2 pm and given the model soundings and DCAPE it
appears that the main hazard from these storms late day/early
tonight will be strong gusty winds of 60 to 70 mph. Brief heavy
rainfall and some hail can also be expected. Hail mainly up to the
size of quarters will be possible but a few half dollar ball size
hail are not completely out of the question.

On Friday an area of high pressure will begin to build into
western Kansas as the surface cold front drops south across the
Texas Panhandle and western Oklahoma. There will be some clouds
along with a chance for thunderstorms during the day as a mid
level baroclinic zone ahead of an upper level trough crosses the
Western High Plains. Given the expected cloud cover on Friday am
favoring going a little cooler than the latest guidance for highs
across much of western Kansas. The previous forecast still looks
on track with highs mainly in the 75 to 80 degree range. Although
we will have a chance for convection during the day on Friday the
chance for severe weather is not expected.

.LONG TERM...(Friday night through Thursday)
Issued at 151 PM CDT Thu Jun 22 2017

An upper level ridge axis will amplify across the Pacific
northwest early this weekend, and then cross the western United
States late week into early next week. East of this upper ridge
axis a northwesterly flow will be present across the Rockies and
the Plains as several upper level waves embedded in this flow
crosses the Rockies and move out into the Central Plains. As each
of this upper waves cross the Central Plains over the weekend and
early next week there will be a chance for showers and
thunderstorms across western Kansas.

At the surface a cool dome of high pressure will cross the
central Plains this weekend and based on the 900mb to 850mb
temperatures it will be unseasonably cool. The highs this weekend
will be mainly in the 70s. If mostly cloudy conditions do develop
ahead of any one of the expected upper level waves during the
afternoon hours this weekend then highs may even end up being a
few degrees cooler than this. Cloud cover during the overnight
period will also be important. Given the expected winds Saturday
night and Sunday night...if we can get a period of clear skies
towards daybreak then lows may be around 50 degrees for portions
of western Kansas which would be close to the record lows for this
time of year.

A warming trend will return early next week as down slope flow
improves and a trough of low pressure develops along the lee of
the Rockies. Highs are expect to quickly warm through the 80s with
mid to even a few upper 90s becoming possible across portions of
western Kansas by Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 600 PM CDT Thu Jun 22 2017

A small area of thunderstorms will move southeastward across southwest
Kansas through late this evening, potentially affecting KGCK with brief
periods of MVFR cigs/vsbys. Otherwise, VFR conditions will prevail at
all TAF sites through early Friday morning. Southerly winds 10 to 20kt
will persist across central and much of southwest Kansas through late
this evening then turn north-northeasterly 15 to 25kt overnight as
a weak cold front pushes across western Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  78  57  78 /  30  30   0  10
GCK  60  76  55  78 /  40  30  10  10
EHA  60  74  56  76 /  50  20  10  10
LBL  64  76  58  77 /  40  20  10  10
HYS  63  76  55  78 /  40  40   0  10
P28  69  82  58  82 /  20  30  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...JJohnson
Hazardous weather outlook, Jun 22, 2:17 AM CDT, 16 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
217 AM CDT Thu Jun 22 2017

KSZ030-031-043>046-061>066-074>081-084>090-231215-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
217 AM CDT Thu Jun 22 2017 /117 AM MDT Thu Jun 22 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Evening thunderstorms are possible across far western Kansas. 60 to
70 mph outflows and some hail up to walnut size will be possible. Another
round of overnight thunderstorms is also possible, however, the severity
of these storms will be lower.

Day 1 Hazards
-------------
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Limited risk
* Lightning: Elevated risk
* Excessive heat: Limited risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

There will be bouts of thunderstorms through this period. It is too
early to determine the risks.

Days 2-7 Hazards
----------------
* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jun 22, 4:07 PM CDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Dodge City KS
307 PM MDT THU JUN 22 2017

KSZ061-222200-
Hamilton KS-
307 PM MDT THU JUN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY UNTIL 400 PM
MDT...

At 307 PM MDT, Doppler radar was tracking a strong thunderstorm near
Coolidge, or 16 miles west of Syracuse, moving southeast at 25 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Syracuse, Coolidge and Medway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3813 10204 3809 10155 3774 10155 3774 10204
TIME...MOT...LOC 2107Z 308DEG 21KT 3803 10204

UMSCHEID
Special weather statement, Jun 22, 4:59 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Dodge City KS
459 PM CDT THU JUN 22 2017

KSZ061-062-222300-
Kearny KS-Hamilton KS-
459 PM CDT THU JUN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON AND
NORTHWESTERN KEARNY COUNTIES UNTIL 600 PM CDT/500 PM MDT/...

At 458 PM CDT/358 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Syracuse, moving east at 10 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Lakin, Syracuse, Kendall and Medway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3827 10126 3788 10127 3792 10185 3826 10200
TIME...MOT...LOC 2158Z 265DEG 10KT 3797 10180

RBURG
Special weather statement, Jun 22, 5:29 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Dodge City KS
529 PM CDT THU JUN 22 2017

KSZ074-075-222330-
Stanton KS-Grant KS-
529 PM CDT THU JUN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR GRANT AND EASTERN STANTON
COUNTIES UNTIL 630 PM CDT...

At 529 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Big Bow, or 12 miles northeast of Johnson City, moving
south at 15 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Ulysses, Johnson City, Big Bow, Hickok, Ryus and The Milepost
Elevator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3773 10180 3773 10117 3742 10109 3740 10185
TIME...MOT...LOC 2229Z 342DEG 13KT 3771 10160

RBURG
Special weather statement, Jun 22, 5:58 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Dodge City KS
558 PM CDT THU JUN 22 2017

KSZ062-063-230000-
Finney KS-Kearny KS-
558 PM CDT THU JUN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR KEARNY AND WESTERN FINNEY
COUNTIES UNTIL 700 PM CDT...

At 557 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Lakin, moving east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Garden City, Lakin, Holcomb, Deerfield, Friend, The Wolf Elevator,
The Lowe Elevator and The Tennis Elevator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3826 10153 3825 10089 3775 10088 3774 10130
      3774 10146
TIME...MOT...LOC 2257Z 262DEG 16KT 3802 10136

RBURG
Local storm report, Jun 22, 6:13 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
613 PM CDT THU JUN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             5 S JOHNSON CITY        37.50N 101.76W
06/22/2017  E1.00 INCH       STANTON            KS   PUBLIC

&&
Special weather statement, Jun 22, 6:37 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Dodge City KS
637 PM CDT THU JUN 22 2017

KSZ063-076-077-230045-
Gray KS-Finney KS-Haskell KS-
637 PM CDT THU JUN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FINNEY...GRAY AND
NORTHERN HASKELL COUNTIES UNTIL 745 PM CDT...

At 637 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Plymell, or 15 miles south of Garden City, moving
east at 15 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Garden City, Cimarron, Montezuma, Holcomb, Pierceville, Ingalls,
Copeland, Ensign, Charleston, Plymell, Garden City Regional Airport
and The Haggard Elevator.

LAT...LON 3752 10107 3806 10097 3801 10024 3750 10022
TIME...MOT...LOC 2337Z 269DEG 15KT 3777 10096

RBURG

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:01 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Meade59 min
Jun 21, 7:38 PM CDTSevere Thunderstorm WarningDDCClark, Meade, Seward48 min
Jun 21, 9:28 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens47 min
Jun 22, 4:07 PM CDTSpecial Weather StatementDDCHamilton53 min
Jun 22, 4:44 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Stanton46 min
Jun 22, 4:59 PM CDTSpecial Weather StatementDDCHamilton, Kearny61 min
Jun 22, 5:29 PM CDTSpecial Weather StatementDDCGrant, Stanton61 min
Jun 22, 5:58 PM CDTSpecial Weather StatementDDCKearny62 min
Jun 22, 6:08 PM CDTSevere Thunderstorm WarningDDCGrant, Morton, Stanton, Stevens67 min
Jun 22, 6:16 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Scott59 min
Jun 22, 6:37 PM CDTSpecial Weather StatementDDCGray, Haskell68 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.